You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Clostridium difficile Osteomyelitis Associated With Methotrexate Use: A Case Report

Chizea, Chike T.E. MBBS, MPH, CPH*; Apuri, Susmitha MD; DeRespino, Allison MS, MD; Kelkar, Dhanashree MD§; Greene, John N. MD, FACP

Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e3182a0e968
Case Reports
Abstract

Abstract: Clostridium difficile (C difficile) is a gram-positive anaerobic spore-forming bacillus that usually causes pseudomembranous colitis. It is a normal commensal of the gastrointestinal tract but grows excessively when antibiotics inhibit other normal gastrointestinal tract flora. Clinical manifestations are mostly gastrointestinal in origin secondary to toxin production, but it can also present with extracolonic infections such as osteomyelitis, making the diagnosis complex. Here, we present a rare case of such a manifestation not caused by the “usual suspects”, i.e., prolonged antibiotic use and hospital admission but by an antineoplastic medication.

Author Information

From the *Charlotte County Hepatitis C Clinic, Port Charlotte, FL; †Internal and Hospital Medicine, Moffitt Cancer Center; University of South Florida College of Medicine, Tampa, FL; ‡Department of Internal Medicine, University of South Florida Morsani College of Medicine, Tampa, FL; §Infectious Diseases, Moffitt Cancer Center, Tampa, FL; and ∥Moffitt Cancer Center; University of South Florida College of Medicine, Tampa, FL.

Correspondence to: John N. Greene, MD, FACP, Moffitt Cancer Center; University of South Florida College of Medicine, 12902 Magnolia Dr, FOB-3, Tampa, FL 33612-9497. E-mail: john.greene@moffitt.org.

The authors have no funding or conflicts of interest to disclose.

© 2014 by Lippincott Williams & Wilkins.